Hail, Polk
- When
- April 3, 2:13 PM CST
- Where
- Polk County, 0.57 mi W of Mena
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 34.580, -94.240
Numerous thunderstorms produced swaths of large hail across much of central and eastern Arkansas. Baseball sized hail east of Heber Springs was the largest hail reported during this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Numerous thunderstorms produced swaths of large hail across much of central and eastern Arkansas. Baseball sized hail east of Heber Springs was the largest hail reported during this event. There were also some isolated reports of damaging wind across the state of Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 3, 2:12 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Little Rock AR 312 PM CDT Tue Apr 3 2018 .DISCUSSION... Main concerns in this forecast cycle are initial severe storm threat as the system and cold front move through AR. Isolated severe storms have developed this afternoon. Winds are elevated the afternoon and wind advisories are in effect. Then tonight behind the cold front, very cold air will filter into AR, and freezing to below freezing temperatures are possible over northern AR. The cold temperatures continue Thursday morning. Then chances of rain are back in the forecast late Friday and into the weekend. Convection has developed this afternoon along the cold front and upper lift as it pushes into western AR. Isolated severe storms have also developed due to in place atmospheric conditions. Large hail and damaging winds remain the main threats, with an isolated tornado possible. The 18Z KLZK sounding did have a weak cap around 6K feet, but expect this to break erode later this afternoon, especially in the eastern half of AR, and heating and strong south to southwest winds mix up the atmosphere. Also in the sounding, precip water was around 1 inch, CAPE of 1600, strong winds with a low level jet from the southwest were 30 to 40 knots, lower than the 12Z sounding, and high level jet over 100 knots will help with updraft formation. Instability has maxed this afternoon to early evening with the heating and energy moving across AR. Scenario remains the same, a few scattered storms ahead of the cold front, while the max lift will be just ahead and along the front. Short range models gradually increase convection over the west this afternoon, then quickly develop line of storms ahead of the cold front and upper dynamics. Due to the speed of the line of convection, around one inch or less is them most expected, while a few isolated higher amounts will be seen. Flash flooding will be a much lower threat. Otherwise, a strong warm up today with highs in the 60s, 70s and some 80s over the south. Much colder air filters in behind the cold front tonight, with upper 20 to around freezing over northern AR with a freeze warning in effect. && .SHORT TERM...Tonight Through Thursday Will keep a good chance of convection this afternoon to evening with the cold front and upper dynamics moving through the state. Isolated severe storms will be seen. The convection will move quickly east and be out of the state around midnight. Much cooler air will filter in over the state, and some freezing temperatures are forecast Wednesday morning. Chilly on Wednesday with dry conditions with highs in the 50s to lower 60s. Continued cold temperatures Wednesday night to Thursday morning with possible freezing temperatures over parts of northern AR. && .LONG TERM...Thursday Night Through Tuesday Northwest flow will be over much of the country to begin the long term period. An upper ridge will build over the west coast Friday with more zonal flow over the rest of the area. A progressive pattern will continue through the period and by Tuesday an upper ridge will be over the Rockies and an upper trough will be over the Great Lakes. A cold front will move through Arkansas Friday. High pressure moves into Arkansas for the weekend. The next cold front moves through the state Monday. Mainly showers with isolated thunderstorms are expected through the period. However, there could be some wintry weather in the north and parts of central Friday night into Saturday morning. Below normal temperatures are expected through the period. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 31 55 35 63 / 20 0 0 10 Camden AR 39 62 37 70 / 40 0 0 10 Harrison AR 27 53 36 62 / 10 0 0 10 Hot Springs AR 35 59 37 67 / 20 0 0 10 Little Rock AR 36 58 38 66 / 30 0 0 10 Monticello AR 41 59 38 67 / 70 0 0 10 Mount Ida AR 34 59 37 66 / 20 0 0 10 Mountain Home AR 28 53 34 63 / 10 0 0 10 Newport AR 34 55 36 62 / 30 0 0 10 Pine Bluff AR 39 58 38 66 / 40 0 0 10 Russellville AR 33 58 36 65 / 10 0 0 10 Searcy AR 34 56 35 64 / 30 0 0 10 Stuttgart AR 38 57 39 65 / 40 0 0 10 && .LZK Watches/Warnings/Advisories... Freeze Warning from 2 AM to 9 AM CDT Wednesday FOR Baxter-Boone- Cleburne-Fulton-Independence-Izard-Johnson-Logan-Marion- Montgomery-Newton-Polk-Pope-Scott-Searcy-Sharp-Stone-Van Buren- Yell. Wind Advisory until 7 PM CDT this evening FOR Arkansas-Desha- Drew-Jackson-Jefferson-Lincoln-Lonoke-Monroe-Prairie-White- Woodruff. && Short Term...59 / Long Term...51
Hazardous Weather Outlook...Update National Weather Service Little Rock AR 230 PM CDT Tue Apr 3 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 230 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon through Tonight Scattered strong to severe thunderstorms will be seen this afternoon and evening over Arkansas. A weather system and cold front will move through the state and develop the scattered strong to severe storms. The main threats will be damaging winds and large hail, while a few isolated tornadoes may develop. The storm system and cold front are expected to push out of Arkansas around midnight. In the wake of the front, colder air will filter into the state during the overnight hours. Subfreezing temperatures are likely across much of northern and western Arkansas Wednesday morning. This includes much of the Ozark and Ouachita Mountains, and the Arkansas River Valley west of Morrilton. Also, ahead of the system today and behind the cold front tonight, strong winds will be seen at speeds of 20 to 30 mph with some isolated higher gusts possible. .DAYS TWO THROUGH SEVEN...Wednesday Through Monday After temperatures fall to around freezing Wednesday morning, a brief period of dry weather can be expected through Thursday. Rain will then return Friday into Saturday. Thunderstorms are favored from southern Arkansas to the Gulf Coast. At this time, chances of severe weather appear low. The forecast calls for temperatures dropping below freezing in about the northern two to three rows of counties Saturday morning. Not only will this result in a freeze, but also a brief wintry mix before precipitation ends later in the day. It will be dry again on Sunday, but a storm system and cold front from the Plains will trigger another round of showers and thunderstorms Sunday night. .Spotter Information Statement... Spotter activation may be needed this afternoon through the evening hours. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 67/46/59
Special Weather Statement
National Weather Service Little Rock AR
203 PM CDT TUE APR 3 2018
ARZ012-021-031945-
Johnson AR-Newton AR-
203 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON AND NEWTON
COUNTIES UNTIL 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Upper Buffalo Wilderness Area, or 16 miles southeast of Huntsville,
moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Jasper... Carver...
Erbie... Upper Buffalo Wilderness Area...
Lost Valley State Park... Piercetown...
Walnut... Pruitt...
Marble Falls... Crossroad...
Fallsville... Swain...
Gum Springs in Newton County... Nail...
Arbaugh... Ponca...
Hasty... Lurton...
Mossville... Wayton...
A tornado watch remains in effect until 800 PM CDT for western and
north central Arkansas.
LAT...LON 3611 9303 3574 9304 3573 9365 3577 9365
3576 9352 3588 9352 3588 9351 3592 9351
3593 9349 3595 9349 3597 9345 3608 9345
3608 9348 3613 9348
TIME...MOT...LOC 1903Z 267DEG 33KT 3592 9353
55The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
30 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A tree was blown into an outbuilding. The roof of a barn was lifted, but not blown off. The tops of several trees were snapped. The damage survey was performed by the Montgomery County OES.
A tree was blown down on Airport Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751028, 751029, 751030, 751621, 751596, 751597, 751622, 751598, 751623, 751624, 751599, 751600, 751601, 738704, 751602, 751603, 751604, 751605, 751606, 751607, 751608, 751609, 751610, 751611, 751612, 751613, 751614, 751615, 751625, 751616, 751617, 751618, 751619, 751620.